Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2019, 5:07 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 5:07 PM MDT (23:07 UTC)
- Expired
- Jul 22, 2019, 5:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WUUS55 KBOU 222307
SVRBOU
COC005-035-039-222330-
/O.NEW.KBOU.SV.W.0182.190722T2307Z-190722T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
507 PM MDT Mon Jul 22 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Douglas County in northeastern Colorado...
Northwestern Elbert County in east central Colorado...
South central Arapahoe County in northeastern Colorado...
* Until 530 PM MDT.
* At 506 PM MDT, a severe thunderstorm was located over southern
Aurora, or 18 miles southeast of Denver, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Southern Aurora, southeastern Centennial, eastern Parker and
Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 10478 3964 10465 3952 10449 3942 10466
TIME...MOT...LOC 2306Z 323DEG 13KT 3959 10470
HAIL...1.00IN
WIND...60MPH
$$
BOWEN1 follow-up statement
443
WWUS55 KBOU 222320
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
520 PM MDT Mon Jul 22 2019
COC005-035-039-222330-
/O.EXP.KBOU.SV.W.0182.000000T0000Z-190722T2330Z/
Douglas CO-Elbert CO-Arapahoe CO-
520 PM MDT Mon Jul 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT AND SOUTH CENTRAL ARAPAHOE COUNTIES WILL EXPIRE
AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3958 10478 3964 10465 3952 10449 3942 10466
TIME...MOT...LOC 2320Z 323DEG 13KT 3955 10466
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:22 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 2:22 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 222 PM MDT Mon Jul 22 2019 .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jul 22 2019 Scattered showers and thunderstorms will continue to form over the mountains and foothills through early evening. A southwest flow aloft around a ridge over the Great Basin will push storms off to the southeast. The easterly low level flow has kept low clouds, and thus cooler temperatures over the Boulder and Larimer county foothills. This may slow convective development. A cap above 700mb will make it tough for storms to form off the higher terrain. Models show storms surviving only for a short time as they track across the Urban Corridor. Decent agreement among the models that storms don't make it east of a Greeley to DIA line. Main concerns will again be very heavy rainfall (1-2 inches in less than 30 minutes) and gusty outflow winds. Hail to around one inch in diameter will also be possible with the strongest storms. On Tuesday, the upper level ridge will drift north causing flow aloft to turn more northerly. Scattered afternoon showers and storms are expected to form over the foothills and mountains once again. A cap will inhibit convective development over the plains. With flow aloft turning more northerly, storms will be moving a south- southeast direction. Except for near the Palmer Divide, storms will have a tough time making it as far east as I-25. The airmass will also dry a little. This will result in more sunshine and warmer temperatures for Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 201 PM MDT Mon Jul 22 2019 The resident strong upper ridge maximizes over the western US Tuesday into Tuesday evening while southeasterly surface return flow continues to hold low level moisture across the NE CO plains into Tuesday night. Forecast soundings for Tuesday evening indicate a suppressive cap to work through across the Front Range for much of the day Tuesday, however with sufficient heating and storm initiation off the higher terrain, a few stronger storms may find their way onto the adjacent lower areas, including the Urban Corridor. With Surface-700mb layer specific humidities continuing to hold near the 10 g/kg level and forecast precip water values around 1.00 inch, scattered storms will have the potential for localized flooding through Late Tuesday. Flow aloft becomes more progressive from the north-northwest for Tuesday night, so storms shouldn't remain in one spot for too long. For the far eastern plains, despite plenty of lower to mid-level moisture, the upper ridge and low to mid-level capping looks to fend off storms reaching too far east once again. Looks like a race for time Tuesday evening across the plains as the mid level cap, just above 700mb, probably won't have time to break before the best daytime heating goes away for the day. After a brief amplification of the northern ridge axis, which reaches well into Canada Tuesday night, a fast moving Pacific trough begins to erode the northern side of the ridge for Wednesday into Thursday. This later sends a cool front southward into the NE CO area. Wednesday should be the warmest day of the extended period with highs in the lower to mid 90s across the lower elevation ahead of the cool surge expected Wednesday evening. With persistent moist southerly flow across the plains Wednesday, mixed layer CAPE levels from 800-1800 J/kg will be available across the lower elevations Wednesday afternoon and evening. This will likely allow for a more widespread coverage of storms over the eastern plains, especially the Palmer Ridge area. By Thursday, the upper ridge becomes elongated over the southern and southwestern US as the cool Pacific disturbance pushes eastward across the US Canadian border. Across NE CO, another round of moist southeasterly post-frontal surface flow develops across the plains by Thursday afternoon. Despite slightly cooler temps Thursday, enough daytime heating should bring on scattered afternoon storm and shower activity across much of NE CO, again most focused along the higher Palmer Ridge area and foothills. With the flat upper ridge mostly centered over AZ for Friday, another cold front pushes across the high plains for late Friday into early Saturday from another fast moving Pacific disturbance over the northern states. Enough recycled sub-tropical moisture trapped under the stagnant ridge will available for more of the same type of scattered wet storm coverage for Friday into the weekend. Due to the westerly migration of the upper ridge center, no significant mid and upper level moisture from tropical depression Five-E ever really finds it's way in the Rockies. It's worth monitoring, however. By Sunday into Monday, the upper high is centered over southern CA with zonal flow across the much of the northern states. This will allow for the typical diurnal pulse of afternoon storm pattern into the beginning of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 201 PM MDT Mon Jul 22 2019 Thunderstorms will continue form over the higher terrain west of Denver. These storms will slowly progress eastward through the afternoon and evening hours. The storm threat for KDEN will likely be after 00Z. The threat for storms will linger through mid evening, through around 03Z. Very heavy rain and gusty outflow winds will be the main issues with the thunderstorms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Fredin AVIATION...Meier
Hazardous weather outlook, Jul 22, 10:59 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Mon Jul 22 2019 COZ030>051-231700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Mon Jul 22 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect another day of showers and thunderstorms forming over the mountains and foothills in the early afternoon, spreading over the adjacent plains through the afternoon hours, but likely dissipating before the far eastern plains. The stronger storms will be capable of producing very heavy rain with one to two inches of rain in a short period of time. This may cause flooding of low lying areas. In addition to the heavy rain, hail up to one inch in diameter and damaging winds will be possible with the strongest storms. Storms should weaken this evening and be dissipated by midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered afternoon and evening thunderstorms are expected each afternoon and evening this week. The stronger storms, especially along the Front Range, Palmer Divide and adjacent eastern plains will be capable of producing locally heavy rainfall and small hail each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
In the hours before
Special weather statement, Jul 22, 2:33 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
233 PM MDT Mon Jul 22 2019
COZ037-222100-
Central and Southeast Park County CO-
233 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
300 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wilkerson Pass, or 42 miles northwest of Colorado
Springs, moving south at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lake George and Wilkerson Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3892 10563 3920 10562 3920 10555 3917 10550
3918 10549 3918 10546 3916 10547 3913 10544
3911 10543 3910 10541 3910 10537 3892 10533
TIME...MOT...LOC 2033Z 355DEG 10KT 3912 10552
BOWENSpecial weather statement, Jul 22, 3:44 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Mon Jul 22 2019
COZ033>035-222230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
344 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOULDER COUNTY UNTIL 430
PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allenspark, or 34 miles southwest of Fort Collins, moving southeast
at 15 mph.
Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Nederland, Jamestown, Ward, Raymond, Brainard Lake, Allenspark,
Crisman, Gold Hill, Sunshine, Summerville, Peaceful Valley,
Wallstreet, Salina, Meeker Park and Longs Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4029 10551 4007 10529 4006 10531 3996 10554
4024 10567
TIME...MOT...LOC 2143Z 336DEG 14KT 4021 10555
BOWENSpecial weather statement, Jul 22, 4:21 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT Mon Jul 22 2019
COZ038-043-222245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
421 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ault, or 11 miles north of Greeley, moving southeast at 15 mph.
Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Greeley, Evans, Eaton, Severance, Ault, Pierce and Lucerne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4058 10460 4058 10463 4052 10462 4052 10451
4050 10447 4035 10472 4057 10490 4067 10474
TIME...MOT...LOC 2220Z 323DEG 14KT 4059 10479
BOWENSpecial weather statement, Jul 22, 5:00 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
500 PM MDT Mon Jul 22 2019
COZ040-222330-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
500 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE...
NORTHEASTERN DENVER AND WESTERN ADAMS COUNTIES UNTIL 530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver International Airport, or 16 miles northeast of
Denver, moving southeast at 15 mph.
Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Aurora, eastern Commerce City, Denver International Airport, D.I.A
Terminal and Concourses, Watkins and Manila Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3980 10450 3972 10451 3963 10467 3987 10482
3995 10467
TIME...MOT...LOC 2300Z 323DEG 14KT 3984 10471
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| Jul 21, 6:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| Jul 21, 6:53 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 52 min |
| Jul 21, 8:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 20 min |
| Jul 21, 9:03 PM MDT | Areal Flood Advisory | BOU | Boulder | 38 min |
| Jul 21, 9:20 PM MDT | Flash Flood Warning | BOU | Douglas | 2 hr |
| Jul 21, 9:49 PM MDT | Areal Flood Advisory | BOU | Jefferson | 2 hr |
| Jul 21, 10:34 PM MDT | Areal Flood Advisory | BOU | Adams, Boulder, Broomfield | 116 min |
| Jul 21, 10:59 PM MDT | Special Weather Statement | BOU | Broomfield | 46 min |
| Jul 22, 2:33 PM MDT | Special Weather Statement | BOU | Park | 27 min |
| Jul 22, 3:44 PM MDT | Special Weather Statement | BOU | Boulder | 46 min |
| Jul 22, 4:21 PM MDT | Special Weather Statement | BOU | Weld | 24 min |
| Jul 22, 5:00 PM MDT | Special Weather Statement | BOU | Denver | 30 min |
| Jul 22, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 29 min |
| Jul 22, 5:52 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.